To prevent blood clots which can lead to heart attacks and strokes, an
anticoagulant drug called Warfarin (name brands include Coumadin®, Jantoven®, Lawarin®, Marvin®,
Waran® and Warfant®) is often prescribed to “thin” your blood. According to the
United States Food and Drug Administration, Warfarin is prescribed to
over 2 million each year, but it is also one of the most sensitive prescription
drugs on the market as it interacts with a number of foods, beverage and
over the counter medications.
“With this medication, you need to watch how much vitamin K you get
from food and dietary supplements,” said Lynn Delserone, RD, LDN,
CVMC Bariatric Outreach Dietitian. “Large amounts of vitamin K in
the diet, along with this medication, can cause the blood to become too
thin and lead to bleeding complications.”
The National Institute of Health recommends keeping your intake of vitamin
K rich foods consistent from day to day and week to week. Dark leafy green
vegetables are highest in vitamin K; other green vegetables contain a
lesser amount of vitamin K. The general rule of thumb is that the greener
the plant, the more vitamin K.
Make careful decisions about dietary supplements. Do not take supplements
that contain more than 100 micrograms of vitamin K per day. Vitamin E
and fish oil supplements and some herbal supplements can change the way
Coumadin works too. Certain drinks can increase the effect of Warfarin,
leading to bleeding problems. Avoid or limit alcoholic beverages, cranberry
and grapefruit juice.
Medical providers will use a blood test called an International Normalized
Ratio (INR) to make sure that your blood will not clot too slowly or too
quickly. Changing the amount of vitamin K you consume will change your
INR. This change could result in bleeding or an unwanted blood clot. If
you are taking Warfarin, use it exactly as directed.
Delserone encourages patients to ask their medical provider about individual
vitamin K intake recommendations.